Texas, 2023

Hail and Damaging Winds in Texas, September 11, 2023

September 11, 2023 · NWS SJT · 6 events in 4 counties and zones

The combination of an upper level trough of low pressure moving across the area and some instability resulted in a few severe thunderstorms. The severe storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an upper level trough of low pressure moving across the area and some instability resulted in a few severe thunderstorms. The severe storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 11, 5:29 PM CST, 1 minute earlier.

Area forecast discussion, Sep 11, 5:29 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service San Angelo TX
629 PM CDT Mon Sep 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 238 PM CDT Mon Sep 11 2023

As showers from this morning have weakened/dissipated, we are
starting to see some patchy clearing across the area, allowing for
temperatures to climb into the 90s. Overall hi-res models have
backed off on the potential for activity in our area this
afternoon, likely due to the slower degradation of cloud cover
than expected. The main concern for severe activity will be with
the arrival of the cold front this evening and through the
overnight hours. Much of the area remains under a Slight Risk of
severe storms in the latest SPC Day 1 Convective Outlook. Some
discrete cells look to really start forming after 21-22Z in the
Rolling Plains region of NW Texas where better clearing with allow
for more rapid destabilization. With decent instability given
MLCAPE values in the 1000-2000 J/kg range and a low amplitude
shortwave bringing increased upper level winds leading to bulk
shear in the 35-50 kt range, initial storm mode is expected to be
more supercellular with large hail and damaging winds the primary
factor. As the front pushes south and instability decreases with
the loss of heating, the storms are expected to grow upscale into
a more MCS type feature moving southeast through the Big Country
and continuing into the Concho Valley and Heartland overnight
tonight. Damaging winds would be the main concern at that point,
especially with storms that can remain rooted along the frontal
boundary. While overall severe threat is expected to decrease
later during the overnight hours, a low level jet across the
Concho Valley and Edwards Plateau may help to maintain intensity
for longer.

We're watching for the possibility of heavy rains leading to
potential flooding concerns. With a moist atmospheric profile and
pWAT values in the 1.5-2 inch range, storms that form will likely
be efficient rain producers. While these storms are not expected
to be slow moving, rain rates may prove to be of concern, with
lots of runoff possible given how dry the West Central Texas
region is. We are also watching for the potential of training
showers and storms as activity behind the front in the higher
elevations of eastern New Mexico are also expected to propagate
southeast into the area behind the activity associated with the
front. Current hi-res models show the highest QPF amounts
generally between a Sweetwater to San Angelo line. General
consensus is widespread 1-3 inches across the Concho Valley and
Heartland north with between 1/2 and 1 inch possible as one moves
south towards the I-10 corridor. Locally higher amounts should be
expected with some locations potentially seeing 3-4+ inches before
the activity gradually weakens through tomorrow. Rain will remain
possible through the day tomorrow as shortwave impulses continue
to pass overhead though it likely won't be as intense as what is
expected tonight.

Temperatures will cool fairly significantly behind the front as
winds shift to the north. Temperatures for Tuesday will range from
the mid 70s in the Big Country to the lower 90s along and south
of I- 10. Overnight lows will be on the cooler side in the 60s
thanks to cloud cover and rain cooled air.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 240 PM CDT Mon Sep 11 2023

Wet period will continue as a broad upper trough brings zonal or
slightly northwest flow to the Southern Plains. Uncapped air mass
will continue in this regime, as a series of weak shortwaves allow
a weak front to wash back and forth across the area for much of
the week. Model blends continue with high POPs into the weekend,
although best chances may end up Wednesday into Thursday with the
next impulse after tonight's set to move across the area. Its
certainly not going to rain every day into the weekend, but model
uncertainty with mesoscale boundaries and weak shortwaves in is
leading to broad high chance POPs for much of the period. As we
get closer into the weekend, will likely see the POPs condense
into a few higher likelihood periods while lowering many of the
periods down a little.

Finally, temperatures will generally be cooler with the cloud
cover and precip. Highs will cool into the 80s and lower 90s,
first time we have below normal temperatures for an extended
period of time in several months.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Mon Sep 11 2023

Thunderstorms have developed to the northwest of our area, and
will be impacting most sites later tonight. Have generally kept
the timing of TEMPO groups from previous set of TAFs as CAMs have
stayed fairly consistent in timing of these storms. Expect these
storms to move through the area, with some lingering past 12Z
tomorrow. After storms dissipate, the bulk of Tuesday should be
characterized by MVFR CIGs for KABI, KSJT, and KBBD, while VFR
ceilings are expected farther south, with a few light showers
throughout the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     67  76  66  79 /  90  60  80  90
San Angelo  67  84  66  86 /  70  60  70  80
Junction    68  92  67  90 /  40  40  50  60
Brownwood   67  82  66  81 /  80  50  80  80
Sweetwater  67  75  66  80 /  80  60  80  80
Ozona       69  88  68  89 /  40  50  60  70
Brady       67  86  67  84 /  70  40  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM....07
AVIATION...20
Hazardous weather outlook, Sep 11, 1:51 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
251 PM CDT Mon Sep 11 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
251 PM CDT Mon Sep 11 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible across much of
West Central Texas this evening into tonight, as a cold front
moves in from the north. The main threats will be large hail and
damaging winds, although an isolated tornado cannot be ruled out.
In addition, localized heavy rainfall may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible through the end of the week over
most of West Central Texas. Locally heavy rainfall, gusty winds,
and lightning will be the main concerns with this activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.

The radar

The Dyess AFB radar (KDYX), 93 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
September 11, 5:30 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.180, -99.890

A trained NWS spotter reported a wind gust of 60 mph in Rule.

Thunderstorm Wind, Nolan

When
September 11, 7:05 PM CST
Where
Nolan County, 0.69 mi S of Janus
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.420, -100.630

Law Enforcement reported portions of westbound I-20 closed due to multiple blown over tractor trailers/semi trucks.

Hail, Callahan

When
September 11, 8:25 PM CST
Where
Callahan County, 0.69 mi N of Cottonwood
Measured
1.5 in hail
Reported by
Public
Coordinates
32.210, -99.200

Public reported ping pong ball size hail.

Hail, Callahan

When
September 11, 8:41 PM CST
Where
Callahan County, 0.69 mi S of Cross Plains
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.120, -99.170

A NWS trained spotter reported quarter size hail.

Hail, Callahan

When
September 11, 8:45 PM CST
Where
Callahan County, 0.69 mi S of Cross Plains
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.120, -99.170

The Fire Department reported golf ball size hail in Cross Plains.

Thunderstorm Wind, Tom Green

When
September 11, 9:48 PM CST
Where
Tom Green County, 3.28 mi NNE of San Angelo Res
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -100.470

Law enforcement reported a power pole down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138932, 1138930, 1138922, 1138923, 1138924, 1138927.